Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Reglan- Is it safe?

  • Please log in to reply
7 replies to this topic

#1 Angel Sky

Angel Sky

    Bronze Member

  • Members
  • PipPip
  • 14 posts
  • Location:Greenville, SC

Posted 27 April 2010 - 10:41 AM

My doctor wants me to start on Reglan, as my Sclero has given me swallowing problems. I have lung issues too.
I am worried about starting Reglan, as I have seen a lot of ads lately about severe, irreversible side effects. My doctor said that on the dosage I am to start on, the chances of getting this "Tardiff Dyskenesia" is infinetessimal. Still..... :wacko:
Anyone know anything or had any experience with this med?

#2 Sheryl


    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,029 posts
  • Location:Brooklyn, Michigan

Posted 27 April 2010 - 11:58 AM

AngelSky, I have taken Reglan for about 51/2 years. I stopped taking it almost 6 months ago. I didn't have any issues until the last year. Then I was getting this tightness in my jaw and the urge to stretch my mouth quite often. Then my jaw would start to stretch automatically. Then I would swallow my saliva and my jaw would clamp down on my teeth and if my tongue was in the way it was chomped on. It was a quick uncontrollable bite, and usually my tongue was in the way then it would take weeks for my tongue to heal. So my doctor's decided to take me off of Reglan for awhile to see how I do. I still have the problem but it is not happening near as often. I am hoping that it will stop completely soon. My doctor's have kept a close eye out for any thing that might happen the entire time I have been on Reglan. I had more problems with Cholestrol medication than anything I have ever taken. So, we don't know how a medication will work for us until we try it and watch for signs that something isn't right. I still take my Nexium that I was taking in conjunction with the Reglan. So far the Nexium is working and I haven't had to try any other medications. When you are having stomach pain, throat pain, esophageal pain you will want to take just about anything. That is why the Reglan was prescribed for me and it worked for me. Medications come with so many warnings that have to be noted if even one person for instance had a heart attack while taking the medication it would have to be listed. That person could have had a heart attack without taking the medication. We will never know. But, the label will have to give all the precautions just in case. Would I take the medication again if I was in the pain I was in the past several years then my answer for myself would be yes. You know how you feel. I hope this might help you out a little bit without confusing you further.
Strength and Warmth,

Sheryl Doom
ISN Support Specialist
(Retired) ISN Chat Moderator
International Scleroderma Network (ISN)

#3 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 27 April 2010 - 02:50 PM

Hi Angel Sky,

Reglan and any other drugs containing metoclopramide were ordered by the FDA to include a 'black box' warning, the FDA's strongest warning, at the end of February, 2009. I've quoted it below. It's pretty scary, if you ask me.


Treatment with metoclopramide can cause tardive dyskinesia, a serious movement disorder that is often irreversible. The risk of developing tardive dyskinesia increases with duration of treatment and total cumulative dose.

Metoclopramide therapy should be discontinued in patients who develop signs or symptoms of tardive dyskinesia. There is no known treatment for tardive dyskinesia. In some patients, symptoms may lessen or resolve after metoclopramide treatment is stopped.

Treatment with metoclopramide for longer than 12 weeks should be avoided in all but rare cases where therapeutic benefit is thought to outweigh the risk of developing tardive dyskinesia.

Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#4 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,263 posts
  • Location:Minnesota

Posted 28 April 2010 - 03:30 AM

Hi AngelSky,

That's a good question about Reglan.

I'd like to add, for those of us (like me) who don't yet have their medical degree, that tardive dyskinesia causes people to make faces, that they are entirely unable to stop and can happen at the most inappropriate time!

For example, it can cause people's tongues to stick out, their face to grimace, or they might be unable to stop chewing -- even without gum or food in their mouth.

Can you imagine, sticking your tongue out at your child's teacher or your boss? Or making a horrible grimace upon seeing your grandchild for the first time? It can create a social nightmare. And there is no cure for it!

If you are on a medication that causes tardive dyskinesia, you can only HOPE that it will go away when you stop the medication. Sometimes it remains as a permanent, and even worsening, issue.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#5 lizzie


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 28 April 2010 - 07:05 AM

Hi AngelSky, I was taking Metoclopramide for about 2 years and did not have any problems- although did not take it constantly durng that time, only when swallowing/regurgitation was particularly bad . I stopped about a month ago when I started on Domperidone as the gastro thought it might work better.


#6 relicmom1


    Silver Member

  • Members
  • PipPipPipPip
  • 208 posts
  • Location:Colonial Heights VA

Posted 29 April 2010 - 02:05 AM

Hello AngelSky :) I was on Reglan for almost 10 years without any problems. But since the problems have come to light, my gastro doctor stopped it. He has me taking domperidone now. The thing with domperidone is that it's not an approved drug in the US and comes with it's own serious risks. I have to order it from Canada. I have been on it for a month now and so far no problems. I also take Prevacid 30mg twice daily. If you do decide to take the Reglan, please let us know how it goes.
Peace :)
Barbara aka relicmom1

#7 Kamlesh


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 315 posts
  • Location:Dublin, CA

Posted 30 April 2010 - 11:11 AM

I took Reglan for couple of years. I had to stop due to uncontrollable movement of my jaws. Similar to Sheryl's issue, my tongue gets hurt and it takes several days to heal.
Kind regards,


#8 miocean


    Senior Gold Member

  • Members
  • PipPipPipPipPipPipPipPip
  • 925 posts
  • Location:NJ

Posted 01 May 2010 - 01:59 PM

I started taking Reglan when I was first diagnosed with scleroderma. I was a little shaky from the start but after 5 years it was much worse. I went to my neurologist who diagnosed it as postural tremors. I decided to go off it in October. It seemed I wasn't as shaky. Now I am on new medicine that caused tremors so I am back to shaking. I guess I'll just have to deal with it. My scleroderma specialist suggested I start domperidone but after reading about it I decided it wasn't worth the risk. I don't have issues without it.

ISN Artist